MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC SINGLE LOCKING DRILL GUIDE

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC SINGLE LOCKING DRILL GUIDE
Catalog Number 387.286
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No known patient involvement reported.Date of event is unknown.Device is an instrument and is not implanted/explanted.Device is not expected to be returned for manufacturer review/investigation.Patient code (b)(6) used to capture no patient involvement reported.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device history records review is pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while inspecting the drill guide in central sterile, it was discovered that one of the flanges was broken.Part was not used in surgery.There was no patient or procedure involvement.This report is for one (1) single locking drill guide.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Model#: ud based on etch.Dhr update: part number: 387.286, synthes supplier lot number: 5402216, synthes etch: a7pa48.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device evaluated by mfr: a service history review and device history record review no service history review can be performed as part number 387.286 with lot number(s) a7pa48 / 5402216 is a lot/batch controlled item.The service history review is unconfirmed.Service & repair evaluation: the customer reported that one of the flanges broke off.The repair technician reported that one section of the tip was broken off.Tip broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.T the evaluation was confirmed.Part number: 387.286.Synthes lot number: a7pa48.Release to warehouse date: 05-dec-2006.Place of manufacture: tuttlingen.Part expiration date: n/a.List of nonconformance¿s: n/a.The dhr is no longer available due to the age of the instrument (over 11 years old).A product development investigation was performed for the subject device.Upon evaluation of the returned device, it was observed that one of the distal flanges sheared off at its base and was not returned.Therefore, this complaint is confirmed.Further visual inspection also identified that a portion of the inferior leaf spring has sheared off where it is secured to the inferior handle with a screw.The proximal portion of the inferior leaf spring that sheared off was not returned.The superior leaf spring is also broken in half where it is secured to the superior handle with a screw, however both portions of the superior leaf spring are still in place because the screw is still securing them to the superior handle.Whether this complaint can be replicated via functional test is not applicable for this complaint condition as the returned device is already broken.The dhr is no longer available due to the age of the instrument (over 11 years old).A material check or hardness check were not performed at cq as there is no indication that the material or hardness would suddenly contribute to an 11+ year old reusable instrument breaking.The single locking drill guide (part 387.286) is part of the cervical spine locking plate (cslp) variable angle (va) system that is indicated for internal anterior fixation of the spine (c2-t2) for the management of fractures, degenerative disorders.The single locking drill guide is used for the insertion of fixed or variable angle bicortical screws into csl plates.Product drawings were reviewed during the investigation.The design and materials were found to be appropriate for the intended use of the device.A dimensional inspection was not performed because the distal flange sheared off at its base (transition to a different geometry/shoulder) and the sheared off tip fragment was not returned.One of the flanges has broken off at the shoulder.There could be several factors contributing to the incident.This device was made over 11 years ago, and over the years most likely accumulated stresses leading it to fatigue and break.Also, if excessive side load is imparted on the device, a cantilever force could cause a breakage.This could happen if the instrument is being used to manipulate the plate inside the wound.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.

Brand Name
SINGLE LOCKING DRILL GUIDE
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7251251
Report Number2939274-2018-50549
Device Sequence Number738521
Product Code FZX
UDI-Device Identifier10705034770994
UDI-Public(01)10705034770994(10)5405796
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number387.286
Device Lot Number5405796
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2018
Initial Date Received by Manufacturer 01/18/2018
Supplement Date Received by Manufacturer03/19/2018
03/19/2018
Initial Report FDA Received Date02/08/2018
Supplement Report FDA Received Date03/19/2018
03/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1